T Nation

Anxiety, Antidepressants, Body Composition, Libido; What's Wrong with Me?

First of all, let me say that I know this is not a mental health forum.
However, I truly believe that bodybuilders have a greater understanding of the body, it’s chemical processes, and their manipulation than nearly anyone; that’s why I always turn here when I have questions.

I’ll try and keep this as concise as possible:

I’m a 25 year old male. I made good gains at the gym, was very lean, and had a good libido before being put on Effexor XR for anxiety/depression about 2.5 years ago.

I was on the Effexor for 2 years; though I wouldn’t say I felt “better than ever”, it helped a lot with my anxiety/depression. However, while on it I made little/no gains at the gym despite a much improved diet, developed very stubborn fat especially around the abdominal area, and a decreased libido (but still had one).

I went off the Effexor this February for about 5 months. During this time, I still made little gains at the gym, was not able to lose any abdominal fat despite having an EXCELLENT diet, and had NO libido at all.

The anxiety depression came back about a month ago, and I am back on the Effexor. My libido actually seems to have improved a little since being back on the meds, but the stubborn fat and the bad gains continue.

As for my anxiety/depression, I feel it is worth mentioning that it is (IMO) anxiety-induced depression (90% anxiety/10% depression) and it is greatly exacerbated after a night of drinking.

I also feel that I may have subtle symptoms of gynocomastia (saggy pecs, puffy nipples).

I would love to get some tests done at the doctor, but don’t have medical insurance right now and am completely broke.

Basically, I’m wondering if anyone can see any signs/trends that would indicate any sort of hormonal/chemical imbalance that would explain all of this.
The complete loss of libido while NOT on any meds is what makes me think that something is up hormonally/chemically. What could the Effexor have screwed up, and what supplements could I try to reverse the effects?

I have been doing a lot of research on high Cortisol levels and definitely think that may be an issue, but I am not able to find any information regarding whether or not Effexor would raise cortisol levels (though anxiety certainly would); it also wouldn’t explain the lack of libido.
Regardless, I have begun taking phosphaditylserine for it’s cortisol lowering abilites and have ordered a bottle of Lean Xtreme to see if it makes a difference.

Anyone have ideas what could be wrong with me? Testosterone? Prolactin levels?
Any input is greatly appreciated,
Thanks.

There’s a lot of information there and most of it is either irrelevant or subjective. Go tell your doc what’s up and get your blood work done. No point in guessing and trying to mess with hormones you don’t really understand.

Ultimately you want to get yourself to a healthy level of anxiety. Killing your ability to feel anxiety is not the answer. Messing with serotonin can kill your sex drive. Meds are great for giving you positive reinforcement, but the long-term solution is always going to be cognitive behavioral therapy, whether done with a professional or on your own. You could also look into an anti-depressant with a lower incidence of sexual side effects. I know you’re not necessarily looking for that kind of advice, but I figured I’d throw it in.

The meds could have nothing to do with your symptoms. Symptoms of depression include changes in bodyfat and alterations in libido–translation: there is high probability you are still depressed. What it really sounds like is you need to change your behavior, not your meds. Looking for supplements is not going to be the answer. They can help, but they will not change the underlying cause for the disease. Having taken effexxor in the past, I am not understanding why you would want to go back on after getting off of it. The withdrawls are fucking horrible.

Effexor is one of the hardest drugs to wean off of. Stear clear of it if at all possible. A hormone imbalance may be the cause of your symptoms - no gains and depression could point to low Test, and the fat accumulation, decreased libido, and gyno issues may point to higher than normal estradiol (estrogen) levels. Have you had any recent head injuries or injuries to your “manly” parts? If possible, find a good doctor and get a complete male blood panel done. You may also find some good advise in the T-Replacement forum.

Also, make sure you are getting enough fat in your diet - especially the saturated kind. Ultra-low fat diets can cause depression and low testosterone levels.